Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Diagnoised with hypothyroidism, prescribed thyronorm. Has gained weight and TSH level not coming down. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1232 Questions
Doctor my wife is 32 yrs old , diagnoised with hypothyroidism , The first test TSH was 7.7 in Dec/12. she was prescribed Thyronorm 25mcg 2Tabs/daily , after that the TSH was was 5.54 in Feb/13 , TSH was 9.42 in May/13 , and TSH was 12.29 in Jul/13 , she has gained 5kg wt , but she has started doing exercise and avoiding foods like cabbage soya etc , why is the TSH value going up instead of coming down , i mean should she increase her dosage or are there any other medications which can help pls advise
Posted Sat, 27 Jul 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Vaishalee Punj 35 minutes later

Thanks for posting your query on XXXXXXX

After reading your query, I feel that her hypothyroidism is worsening.

My advise is as follows:

1. Your wife is taking a low dose of Thyronorm. She needs to increase her dose for now. Please consult a physician before you make changes in her dosage. It usually takes upto 8 weeks for TSH to become normal again. Free T 4 is the earliest hormone to become normal. So she will need to take it one step at a time. Increase the dose now and check again for TSH values in 1 - 2 months. She needs to titrate the dose upwards until she gets a normal TSH and fT4 values. If she does not get better with higher doses of thyronorm, then she may need to add Triiodothyronine (T3) to her regimen, again after consultation with a physician.

2. She should also get detailed thyroid profile done. She should be evaluated for a cause of hypothyroidism. Iodine deficiency is by far the most common cause of hypothyroidism. She may add iodinized salt to her diet. We can also get tested for TPO-ab to assess if she has autoimmune hypothyroidism. She may also get an ultrasound of thyroid gland to check for any nodules.

3. Exercise will be needed to keep her weight in control and also to boost her immunity. She also needs to take more of fruits. Take hygienic food and pure water. Drink lots of water.

Let me know if I can assist you further.

Dr Vaishalee

Above answer was peer-reviewed by
Follow-up: Diagnoised with hypothyroidism, prescribed thyronorm. Has gained weight and TSH level not coming down. Suggest? 40 minutes later
Thank you Doctor for your very detailed reply , i will get the additional tests like "Ultrasound of thyroid gland , TPO-ab test done , but pls let me know what tests are there in detailed Thyroid profile , i have the last Three T3, T4 and TSH Results and in That the T3 was 107 , and T4 was 6.2 , Pls let me know what other tests are in detailed thyriod profile , i will do all these tests and follow up with her physician and also discuss your reply about increasing the medication
Answered by Dr. Vaishalee Punj 30 minutes later
Hi again

Her T3 and T4 levels are in normal range. I will also like to see her free T4 values. Her deteriorating TSH values mean that the body reserves for thyroid hormones are depleting and increasing the dose of thyronorm should help.

Dr Vaishalee
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor